Alert archive / Wyoming / High Wind Warnings in 2009

High Wind Warning 12, NWS Riverton, WY

November 11, 2009Fremont County, Wyoming

NWS Riverton, WY issued this high wind warning at Nov 11, 2009, 7:03 PM MST for Fremont County, Wyoming. It was in force for 13 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 11, 2009, 7:03 PM MST (02:03 UTC)
Expired
Nov 12, 2009, 8:00 AM MST
In force
13 hr
Issued by
NWS Riverton, WY

County Fremont County, WY

The radar

The Riverton/Lander radar (KRIW), 13 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 11, 7:39 PM MSTNON-TSTM WND GST 59Lander, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 2.1 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2009-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2009-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2708 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KRIW 120203
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
703 PM MST WED NOV 11 2009


WYZ018-121200-
/O.NEW.KRIW.HW.W.0012.091112T0203Z-091112T1500Z/
LANDER FOOTHILLS-
INCLUDING THE CITY OF...LANDER
703 PM MST WED NOV 11 2009

...HIGH WIND WARNING IN EFFECT UNTIL 8 AM MST THURSDAY...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 8 AM MST THURSDAY. 

RADAR INDICATED WIND SPEEDS OF 60 TO 65 MPH IN THE FOOTHILLS AT
7000 FEET WEST OF LANDER EARLY THIS EVENING. EXPECT THESE WINDS TO
OCCASIONALLY MIX DOWN INTO THE LOWER ELEVATIONS IN AND AROUND
LANDER THIS EVENING AND OVERNIGHT...ESPECIALLY ALONG THE RIDGE
TOPS SOUTH AND WEST OF LANDER. THESE STRONG WINDS ARE EXPECTED TO
CONTINUE OVERNIGHT THROUGH EARLY THURSDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

AEM
4 follow-up statements
000 
WWUS75 KRIW 120626
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
1126 PM MST WED NOV 11 2009

WYZ018-121500-
/O.CON.KRIW.HW.W.0012.000000T0000Z-091112T1500Z/
LANDER FOOTHILLS-
INCLUDING THE CITY OF...LANDER
1126 PM MST WED NOV 11 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST THURSDAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST THURSDAY. 

STRONG DOWNSLOPE WINDS CONTINUED TO OCCASIONALLY DEVELOP ALONG THE
LANDER FOOTHILLS THIS EVENING. HUNT FIELD IN LANDER RECORDED A
PEAK WIND GUST OF 59 MPH AT 739 PM THIS EVENING. RADAR HAS
INDICATED WIND SPEEDS FROM 60 TO 65 MPH IN THE FOOTHILLS NEAR 7000
FEET AT TIMES THROUGH THE EVENING. THESE STRONG WINDS ARE EXPECTED
TO CONTINUE OVERNIGHT THROUGH EARLY THURSDAY MORNING...MAINLY ABOVE 7000
FEET BUT OCCASIONALLY MIXING DOWN INTO THE LANDER VALLEY. HOMES
AND PROPERTIES ON THE RIDGETOPS SOUTH AND WEST OF LANDER WILL BE
ESPECIALLY SUSCEPTIBLE TO THESE HIGH WINDS.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
000 
WWUS75 KRIW 120911
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
211 AM MST THU NOV 12 2009

WYZ018-121500-
/O.CON.KRIW.HW.W.0012.000000T0000Z-091112T1500Z/
LANDER FOOTHILLS-
INCLUDING THE CITY OF...LANDER
211 AM MST THU NOV 12 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST THIS
MORNING...

A HIGH WIND WARNING REMAINS IN EFFECT FOR THE LANDER FOOTHILLS UNTIL
8 AM MST THIS MORNING.

STRONG DOWNSLOPE WINDS WILL OCCASIONALLY AFFECT THE LANDER FOOTHILLS 
THIS MORNING THROUGH 8 AM MST. ALTHOUGH THESE STRONG WINDS WILL 
OCCUR MAINLY ABOVE 7000 FEET...STRONG GUSTS WILL MIX DOWN INTO
THE LANDER VALLEY AT TIMES. HOMES AND PROPERTIES ON THE RIDGE TOPS
SOUTH AND WEST OF LANDER WILL BE ESPECIALLY SUSCEPTIBLE TO THESE
HIGH WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

SMITH
000 
WWUS75 KRIW 121203
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
503 AM MST THU NOV 12 2009

WYZ018-121500-
/O.CON.KRIW.HW.W.0012.000000T0000Z-091112T1500Z/
LANDER FOOTHILLS-
INCLUDING THE CITY OF...LANDER
503 AM MST THU NOV 12 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST THIS
MORNING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST THIS
MORNING. 

SUSTAINED WEST WINDS BETWEEN 35 AND 45 MPH HAVE BEEN OBSERVED IN
THE RED CANYON AREA ON HIGHWAY 28 OVER THE PAST SEVERAL HOURS.
THESE WINDS ARE EXPECTED TO REMAIN STRONG...WITH A GRADUAL WEAKENING
TREND EXPECTED AROUND SUNRISE. ALTHOUGH WINDS IN LANDER HAVE
WEAKENED...THE STRONG DOWNSLOPE WINDS COULD STILL OCCASIONALLY
AFFECT LANDER...ESPECIALLY HOMES AND PROPERTIES ON THE RIDGE TOPS
SOUTH AND WEST OF LANDER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
000 
WWUS75 KRIW 121457
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
757 AM MST THU NOV 12 2009

WYZ018-121600-
/O.EXP.KRIW.HW.W.0012.000000T0000Z-091112T1500Z/
LANDER FOOTHILLS-
INCLUDING THE CITY OF...LANDER
757 AM MST THU NOV 12 2009

...HIGH WIND WARNING WILL EXPIRE AT 8 AM MST THIS MORNING...

THE HIGH WIND WARNING WILL EXPIRE AT 8 AM MST THIS MORNING. 

STRONG WINDS WILL CONTINUE IN THE LANDER FOOTHILLS AT TIMES TODAY
BUT HIGH WINDS ARE NO LONGER EXPECTED. THEREFORE...THE NATIONAL
WEATHER SERVICE HAS ALLOWED THE HIGH WIND WARNING TO EXPIRE ON
TIME AT 8 AM. HOWEVER...SOUTHWEST WINDS OF 20 TO 30 MPH WILL
CONTINUE TODAY WITH GUSTS OF 40 TO 50 MPH POSSIBLE.

$$

TEAM RIVERTON

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Nov 11, 3:37 PM MST, 3 hours 26 minutes earlier.

Area forecast discussion, Nov 11, 3:37 PM MST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
337 PM MST WED NOV 11 2009

SHORT TERM...TONIGHT THROUGH SATURDAY
UPPER LOW IS SPINNING SOUTH JUST OFFSHORE OF SRN B.C. WITH
MOISTURE PLUME EXTENDING FROM WRN WYOMING BACK TO THE HAWAIIAN
ISLANDS WITH SOME OF THE HIGHER SUBTROPICAL CLOUDS EXTENDING BACK
TO 10N/170W. BAROCLINIC BOUNDARY IS STARTING TO SHARPEN UP IN BETWEEN
THESE TWO FEATURES AND WILL CONTINUE TO DO SO AS THE UPPER LOW
DRAWS CLOSER. MODELS ARE STRUGGLING WITH THE DETAILS WITH
CONSIDERABLE CHANGES WITH EACH RUN. MULTIPLE SHORTWAVES DROPPING
INTO GENERAL TROUGHINESS OVER THE AREA IS CAUSING THE PROBLEM AS
MODELS DONT KNOW WHETHER OR NOT TO AMPLIFY THEM. ITS STARTING TO
LOOK LIKE THE LAST ONE...OR SATURDAY ONE...WILL BE THE ONE THAT
ACTUALLY DIGS SE POSSIBLY FORMING A CLOSED MID LEVEL CIRCULATION
JUST TO OUR WEST AND SW SATURDAY. FOR TONIGHT AND
THURSDAY...FOLLOWED A COMPROMISE BETWEEN THE GFS AND NAM OR
GENERALLY FOLLOWED THE TIMING OF THE JET SUPPORT FOR BEST PCPN
RATES AND HIGHEST POPS. UPPER JET DEVELOPING BETWEEN THE
SUBTROPICAL PLUME AND THE NEARING PACNW TROUGH SHOULD PROVIDE SOME
RIGHT ENTRANCE REGION SUPPORT TO NW WYOMING AFTER MIDNIGHT WITH
POSSIBLE JET COUPLET OVER THE NORTH THURSDAY MORNING. QG
FRONTOGENESIS BETWEEN H7-H8 WILL MOVE INTO THE NORTH THURSDAY
MORNING AND INTO THE ERN ZONES THURSDAY AFTERNOON AS THE FRONT
DROPS QUICKLY SWD. NAM HAS A LITTLE BETTER SHOT OF A JET COUPLET
LINGERING IN THE ERN ZONES THROUGH THE AFTERNOON AND EARLY
EVENING. SNOW LEVELS WILL REMAIN ABOVE THE VALLEY FLOOR OUT WEST
THIS EVENING BEFORE DROPPING TO THE VALLEY FLOORS AROUND SUNRISE.
SUBTROPICAL PLUME SHOULD GET AT LEAST SOME LIGHTER SNOWS
GOING...OR INCREASING IN COVERAGE THIS EVENING AND OVERNIGHT BUT
BEST OVERALL DYNAMICS LOOK TO BE DURING THE DAY THURSDAY FROM BOTH
THE FRONT AND JET SUPPORT. COULD SEE A BURST OF VERY HEAVY SNOW AS
THE FRONT NEARS AND IS AIDED BY WELL ABOVE NORMAL PW IN
SUBTROPICAL PLUME. DELAYED THE WINTER WX ADVISORY FOR THE TETONS
TIL 03Z AS DONT SEE MORE THAN FLURRIES TO LIGHT SNOW OVER THE
HIGHER ELEVATIONS THROUGH THEN. COULD SEE SEVERAL WAVES OF SNOW
OVERNIGHT BEFORE BEST DYNAMICS ARRIVE THURSDAY MORNING. WEAK
SECONDARY SHORTWAVE FRIDAY MORNING WITH MAINLY SOME MTN FLURRIES
OR BRIEF LIGHT SNOW. STRONGER COLD UPPER LOW DROPS IN RIGHT BEHIND
THIS SYSTEM FRIDAY NIGHT WITH ANOTHER ROUND OF SNOW OUT
WEST...SPREADING INTO OUR SRN HALF ON SATURDAY. 18Z NAM IS COMING
AROUND TO THE GFS IDEA OF DIGGING THIS SYSTEM JUST TO OUR WEST
WITH A BETTER CHANCE OF UPSLOPE AND SNOW FROM LND TO CPR AND
POINTS SOUTH SATURDAY AFTERNOON INTO THE FIRST PART OF THE MEDIUM
RANGE. BUMPED UP POPS TO MID CHANCE FOR THESE AREAS WITH FURTHER
INCREASES NEEDED IF TRENDS CONTINUE. MUCH COLDER THURSDAY NIGHT
THROUGH SATURDAY. STILL MILD YET ON THURSDAY AHEAD OF THE COLD
FRONT IN OUR ECNTRL ZONES.

LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY
THE MOST ACTIVE DAY IN THE EXTENDED WILL BE SATURDAY/SATURDAY
NIGHT...AS MEDIUM RANGE MODELS SHOW ANOTHER SPLITTING TROUGH
PUSHING ACROSS THE AREA. THE MAIN PART OF THIS TROUGH IS PROJECTED
TO DIG INTO UTAH SATURDAY...AND THEN CLOSE OFF OVER THE FOUR
CORNERS AREA SATURDAY NIGHT. THIS TROUGH/LOW IS THEN PROJECTED TO
LIFT EAST INTO THE PLAINS SUNDAY NIGHT/MONDAY...WITH WEAK RIDGING
DEVELOPING OVER THE FORECAST AREA DURING THAT TIME FRAME. RIDGING
REMAINS IN PLACE THROUGH TUESDAY...BEFORE THE NEXT TROUGH BEGINS
TO AFFECT THE AREA ON WEDNESDAY. THUS...IN WAKE OF THIS
TROUGH...MAINLY DRY CONDITIONS ARE EXPECTED SUNDAY THROUGH TUESDAY
NIGHT...BEFORE SOME PRECIPITATION COULD BEGIN TO AFFECT THE WEST
NEXT WEDNESDAY. TEMPERATURES WILL BE RATHER CHILLY SATURDAY AND
SUNDAY...BEFORE A DECENT WARMING TREND COMMENCES EARLY NEXT WORK
WEEK.

AVIATION...
VFR CONDITIONS WILL REMAIN PREVALENT THROUGH AROUND 03Z THIS
EVENING. AFTER THIS TIME...CLOUD DECKS ACROSS WESTERN WYOMING WILL
LOWER...AS AN AREA OF SNOW SHOWER ACTIVITY MOVES INTO NORTHWESTERN
WYOMING. LOWERING CLOUDS AND FALLING SNOW WILL OBSTRUCT THE WESTERN
MOUNTAIN TOPS...ESPECIALLY OVER YELLOWSTONE NATIONAL PART AND THE
GROS VENTRE AND TETON MOUNTAINS. THIS SYSTEM WILL SPREAD ACROSS THE
AREA THURSDAY...WITH WIDESPREAD SNOW AND RAIN EXPECTED AFTER 18Z.
THE EASTERN SLOPES OF THE WIND RIVER MOUNTAINS WILL EXPERIENCE
STRONG WIND ASSOCIATED WITH THIS SYSTEM...ALONG WITH THE WIND
CORRIDOR BETWEEN KRKS AND KCPR. THE COMBINATION OF LOWERED CLOUD AND
ANY SHOWER ACTIVITY WILL BRING PERIODS OF MVFR TO IFR CONDITIONS
ACROSS MANY AIRPORTS THROUGH THE PERIOD.

FIRE WEATHER...
STRONG SOUTHWEST WINDS WILL CONTINUE IN THE MOUNTAINS AND
WIND CORRIDOR...RED DESERT TO CASPER...THROUGH THURSDAY BEFORE THE
COLD FRONT ARRIVES AND TURNS WINDS TO THE NORTH. SNOW WILL BECOME
WIDESPREAD IN THE WEST TONIGHT AS THE STORM SYSTEM MOVES IN. THE
SNOW WILL CONTINUE THROUGH THURSDAY. A PERIOD OF SNOW IS ALSO
EXPECTED EAST OF THE DIVIDE THURSDAY AFTERNOON AND EVENING. IT
WILL TURN MUCH COLDER THURSDAY NIGHT AND FRIDAY. ANOTHER STORM
SYSTEM WILL HIT THE WEST FRIDAY NIGHT AND MOVE INTO THE CENTRAL
ZONES SATURDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 8 PM THIS EVENING TO 5 PM MST
THURSDAY FOR WYZ012.

WINTER WEATHER ADVISORY UNTIL 5 PM MST THURSDAY FOR WYZ001.

&&

SHORT TERM...SKRBAC
LONG TERM...WM
AVIATION...BRANHAM
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Nov 11, 2:14 PM MST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
214 PM MST WED NOV 11 2009

WYZ001>020-022>030-121200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
214 PM MST WED NOV 11 2009

...A WINTER WEATHER ADVISORY FOR SNOW HAS BEEN ISSUED FOR PORTIONS
OF NORTHWESTERN WYOMING FOR TONIGHT AND THURSDAY...

.DAY ONE...TODAY AND TONIGHT

A PACIFIC STORM SYSTEM WILL AFFECT WESTERN WYOMING LATE THIS
AFTERNOON THROUGH THURSDAY. THIS SYSTEM WILL BRING COLDER
TEMPERATURES AND SIGNIFICANT SNOW TO WESTERN WYOMING TONIGHT AND
THURSDAY. SNOW LEVELS WILL START OUT THIS AFTERNOON AT AROUND 7500
FEET WEST OF THE DIVIDE...AND FALL TO THE VALLEY FLOORS AFTER
MIDNIGHT TONIGHT. SNOWFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED BY
THURSDAY MORNING IN THE VALLEYS WITH 3 TO 7 INCHES EXPECTED IN THE
HIGHER MOUNTAINS OF NORTHWEST WYOMING. SEE WINTER WEATHER ADVISORY
STATEMENT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AS THE STORM SYSTEM MOVES INTO IDAHO AND WESTERN WYOMING
THURSDAY AND THURSDAY NIGHT...PRECIPITATION WILL SPREAD EASTWARD
ACROSS CENTRAL WYOMING. TOTAL SNOWFALL AMOUNTS IN YELLOWSTONE
NATIONAL PARK...THE TETONS AND THE GROS VENTRE MOUNTAINS WILL RANGE
FROM 6 TO 12 INCHES BY THURSDAY EVENING. THE BIGHORN MOUNTAINS WILL
LIKELY SEE SNOW ACCUMULATIONS OF 3 TO 6 INCHES THROUGH THURSDAY
NIGHT...WHILE LOWER ELEVATIONS EAST OF THE DIVIDE CAN GENERALLY
EXPECT ONE INCH OR LESS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TONIGHT.

TEAM RIVERTON

Nearby

High Wind Warnings in Wyoming, 2009Every high wind warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.